Peripheral neuropathy (also called chemotherapy-associated peripheral neuropathy or chemotherapy-induced peripheral neuropathy) is a side effect that can be caused by some chemotherapy medicines. Peripheral neuropathy is nerve damage in the hands, feet, arms, or legs caused by chemotherapy. Symptoms include burning, tingling, or numbness in the hands and feet. Neuropathy symptoms can be severe and painful.
Not everyone treated with chemotherapy has neuropathy, and researchers have wondered if other medical conditions -- called “comorbidities” by doctors -- might increase the risk of neuropathy.
A study suggests that being older and having a history of diabetes may increase the risk of neuropathy in people treated with taxane chemotherapy.
The research was published online on June 20, 2016 by the Journal of Clinical Oncology. Read the abstract of “Comorbidities and Risk of Chemotherapy-Induced Peripheral Neuropathy Among Participants 65 Years or Older in Southwest Oncology Group Clinical Trials.”
Dawn Hershman, M.D., assistant professor of medicine at the Columbia University College of Physicians and Surgeons, is the corresponding author of the paper. Dr. Hershman also is a member of the Breastcancer.org Professional Advisory Board.
Taxane chemotherapy medicines are:
- Taxol (chemical name: paclitaxel)
- Taxotere (chemical name: docetaxel)
- Abraxane (chemical name: albumin-bound or nab-paclitaxel)
Taxanes work by interfering with the ability of cancer cells to divide.
To do the study, the researchers looked at the Southwest Oncology Group database and found all the studies that included taxane chemotherapy from 1991 to 2011. The Southwest Oncology Group is a worldwide network of researchers that design and conduct cancer clinical trials.
The researchers then linked the clinical records of people in the trials to Medicare claims data to see if people in the studies also were treated for other conditions:
- hypothyroidism (low thyroid function)
- hypercholesterolemia (high cholesterol)
- high blood pressure
- autoimmune diseases, such as rheumatoid arthritis and psoriasis
Overall, the researchers analyzed information from 23 studies:
- 9 on lung cancer
- 5 on genitourinary cancer (bladder, prostate)
- 4 on breast cancer
- 3 on head and neck cancer
- 2 on gynecologic cancer (ovarian)
About 1,400 people were included in the analysis:
- they ranged in age from 65 to 92
- 87% were white, 9% were Black, and 2% were Asian
- 28% were women and 72% were men
- 57% were treated with Taxotere and 43% were treated with Taxol
- 12% were treated for breast cancer; 46% were treated for prostate cancer
- 251 people (18%) had grade 2 or worse neuropathy; 121 people (9%) had grade 3 or worse neuropathy
The researchers found:
- People treated with Taxol were more likely to have neuropathy compared to people treated with Taxotere.
- People treated with a platinum chemotherapy medicine such as carboplatin (brand name: Paraplatin) in addition to a taxane were more likely to have neuropathy than people who weren’t treated with platinum chemotherapy.
- Each additional year of age increased the risk of neuropathy by 4%. For example, a 66-year-old would have a 4% higher risk of neuropathy than a 65-year-old and a 67-year-old would have an 8% higher risk of neuropathy than a 65-year-old.
- People with diabetes were more likely to have neuropathy than people without diabetes.
- People with autoimmune diseases were less likely to have neuropathy than people without autoimmune diseases.
- There was no link between the risk of neuropathy and the other conditions the researchers looked at.
The researchers’ statistical analysis showed that people who had diabetes and had side effects from diabetes, such as heart diseases, eye damage, or foot problems, were twice as likely to be diagnosed with neuropathy compared to people without diabetes.
“…We found that patients with a baseline history of diabetes and, in particular, those with a history of complications from diabetes, have a substantially higher risk of developing chemotherapy-induced peripheral neuropathy,” the researchers wrote. “…We have shown that in addition to drug-related factors and duration of therapy, age and history of diabetes are independent predictors of the development of chemotherapy-induced peripheral neuropathy.”
If you have a history of diabetes and are being treated with taxane chemotherapy for cancer, talk to your doctor as soon as possible if you have any symptoms of neuropathy. Your doctor also may be able to switch your medicine to ease your nerve problems or prescribe pain medicine, patches, or creams that can help. If neuropathy isn’t treated, it can become a long-term problem.
For more information, including tips to help manage neuropathy’s effects, visit the Breastcancer.org Neuropathy page. If you’re experiencing neuropathy, you can connect with others in the Chemotherapy - Before, During, and After forum in the Breastcancer.org Discussion Boards.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....
Eating When You Have Nausea and Vomiting
Almost all breast cancer treatments have varying degrees of risk for nausea and vomiting. Some...